Virginia, 2011Hail and Damaging Wind in Virginia, April 25, 2011
April 25, 2011 · NWS RNK · 5 events in 3 counties and zones
Moist southerly winds in advance of a cold front along with warm temperatures created enough instability to produce scattered thunderstorms. A few of these storms turned severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly winds in advance of a cold front along with warm temperatures created enough instability to produce scattered thunderstorms. A few of these storms turned severe, producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 1:43 PM EST, 36 minutes earlier.
Area forecast discussion, Apr 25, 1:43 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT MON APR 25 2011
.SYNOPSIS...
A NEARLY STATIONARY FRONT OVER THE OHIO VALLEY ACTING AS A FOCUS
FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TO REMAIN NORTH OF THE
AREA THROUGH MID-WEEK. A LARGE RIDGE OF HIGH PRESSURE OFF THE
ATLANTIC COAST WILL MAINTAIN VERY WARM AND MOSTLY DRY WEATHER IN
PLACE EXCEPT FOR ISOLATED TO WIDELY SCATTERED AFTERNOON MOUNTAIN
THUNDERSTORMS. A COLD FRONT APPROACHING FROM THE WEST WILL
INCREASE PRECIPITATION CHANCES BY LATE WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ANOTHER FORECAST UPDATE TO BETTER REFLECT HIGH PRECIPITATION
COVERAGE ACROSS THE SOUTHWEST PART OF THE AREA. NOW HAVE SOME
LOCALIZED LIKELY TO CATEGORICAL POPS THE NEXT HOUR OR TWO WHERE
CONFIDENCE IS VERY HIGH THE CURRENT CONVECTION WILL TRAVEL ACROSS.
NO ADDITIONAL FORECAST ADJUSTMENS.
PREVIOUS DISCUSSION...
AFTERNOON UPDATE WILL REFELCT GREATER CONCENTRATION
OF SHOWERS AND STORMS ACROSS THE NORTHERN MOUNTAINS AND FOOTHILLS
OF NORTH CAROLINA. OTHER SIGIFICANT ADJUSTMENTS INCLUDE AN
INCREASE IN EXPECTED HIGH TEMPERATURES OVER MUCH OF THE AREA BY 2
TO 5 DEGREES. OBSERVATIONS AT 100 PM IN SOME LOCATIONS WERE
ALREADY WITHIN A DEGREE OR TWO OF THE EXPECT HIGH TEMPERATURES.
THROUGH THE REMAINDER OF THE AFTENOON...HAVE TWEAK HOURLY GRIDS
FOR TEMPERATURE...DEW POINT...WIND AND SKY COVER BASED UPON THE
LATEST OBSERVATIONS AND EXPECTED TRENDS.
PREVIOUS DISCUSSION...
WITH THE SFC BOUNDARY STILL WELL NORTH OF THE FORECAST
AREA TONIGHT...AND THE NORTHERN EDGE OF THE UPPER RIDGE STILL IN
PLACE...FEEL ANY PRECIP THAT DEVELOPS WILL BE DIURNALLY DRIVEN. AS
A RESULT...DRIED THE ENTIRE FORECAST AREA OUT BY 03Z...AS SHOWN BY
THE LOCAL WRF.
USED THE WARMER NAM MOS GUIDANCE FOR LOWS MONDAY NIGHT DUE AN
EXPECTED INCREASE INCREASE IN LOW LEVEL MOISTURE COMBINED
WITH A CANOPY OF HIGH DEBRIS CLOUDS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MIDWESTERN LONG WAVE TROF WILL AMPLIFY TUESDAY INTO TUESDAY
NIGHT...BEFORE MEAN TROF FINALLY BEGINS TO FILL AND EJECT EASTWARD
WEDNESDAY INTO WEDNESDAY NIGHT. DEEPENING TROF TO THE WEST WILL
ALLOW UPPER FLOW OVER THE MID ATLANTIC REGION TO SLOWLY BACK THROUGH
WEDNESDAY...GRADUALLY ADVECTING MOISTER AIR NORTH INTO THE REGION.
MID LEVEL LAPSE RATES REMAIN FAVORABLE FOR CONVECTIVE DEVELOPMENT
DESPITE LIMITED DYNAMICS...AND AS LOWER AND MID TROPOSPHERIC
MOISTURE SLOWLY INCREASES WITH TIME. CHANCES OF DIURNALLY-DRIVEN
SCATTERED CONVECTION WILL SLOWLY INCREASE BY WEDNESDAY INTO
WEDNESDAY NIGHT...WHEN UPPER TROF FINALLY SHIFTS EAST ALONG WITH
ASSOCIATED COLD FRONT.
PLAYED THE HIGHEST POPS WEDNESDAY NIGHT AS BETTER DYNAMICS AND
PROXIMITY OF SURFACE COLD FRONT ARRIVE FROM THE WEST. TIMING
DIFFERENCES REMAIN BETWEEN MORE NEGATIVELY TILTED AND SLOWER UPPER
TROF PROGRESSION OF THE NAM/ECMWF...TO THE MUCH MORE AGGRESSIVE AND
FLATTER GFS. SPC CONVECTIVE OUTLOOKS HIGHLIGHTED THE POTENTIAL FOR
SEVERE WEATHER WITH DAMAGING WIND AND HAIL MAIN THREAT AND WILL
CONTINUE MENTION IN HWO. FOR TEMPERATURES...WENT WITH HIGHS NEAR
GUIDANCE FROM THE MID 70S IN THE MOUNTAINS TO THE LOWER 80S IN THE
PIEDMONTS. LOWS WILL RANGE FROM LOWER 50S TO THE MID 60S IN THE
SOUTHEAST.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
EARLY PART OF THE LONG TERM PERIOD WILL BE CHARACTERIZED BY EAST
COAST TROUGHINESS...GRADUALLY TO BE REPLACED BY EAST COAST FLAT
RIDGE BY LATE IN THE PERIOD AS NEXT AGGRESSIVE UPPER LONG WAVE TROF
CRASHES SOUTHEAST INTO THE FOUR-CORNERS AREA...BUILDING HEIGHTS
FURTHER DOWNSTREAM.
SOME INCONSISTENCIES EXIST IN THE TIMING OF THE COLD FRONT. GFS
SWEEPS FRONT EAST OF THE BLACKSBURG FORECAST AREA BY LATE THURSDAY
MORNING. ECMWF A BIT DEEPER AND MORE NEGATIVELY TILTED WITH THE LONG
WAVE TROF...RESULTING IN FRONTAL PASSAGE LATER IN THE AFTERNOON.
TIMING WILL BE CRITICAL FOR THREAT OF SEVERE WEATHER...AT LEAST FOR
THE EASTERN-SOUTHEASTERN COUNTIES...ESPECIALLY IF UPPER FLOW BACKS
SUFFICIENTLY AND FRONT IS DELAYED UNTIL TIME OF PEAK HEATING. FOR
NOW...WILL MAINTAIN HPC SOLUTION OF KEEPING THREAT OF SHOWERS OR
THUNDERSTORMS IN MOST AREAS DURING THE MORNING...TRENDING DOWN TO
NEGLIGIBLE THREAT FROM WEST TO EAST AS THE AFTERNOON PROGRESSES.
REGARDLESS OF MODEL TIMING SOLUTIONS...FRONT WILL BE WELL EAST OF
THE BLACKSBURG FORECAST AREA BY THURSDAY NIGHT...WITH DOWNSLOPE
DRYING AND CLEARING EAST OF THE BLUE RIDGE. HOWEVER...STRONG COLD
ADVECTION AND UPSLOPING WEST OF THE BLUE RIDGE WILL HOLD IN CLOUDS
AND MAINTAIN THE THREAT OF SHOWERS WELL INTO FRIDAY...ESPECIALLY IN
THE SOUTHEASTERN WEST VIRGINIA COUNTIES. GOOD MIXING AND ABUNDANT
CLOUD COVER ACROSS THE WEST SHOULD MINIMIZE DIURNAL TEMPERATURE
CURVE IN THIS AREA...BUT WITH MUCH MORE PRONOUNCED CURVE EXPECTED
EAST OF THE BLUE RIDGE WHERE INSOLATION WILL BE MAXIMIZED BY
DAY...AND WHERE SOME LOWER ATMOSPHERIC DECOUPLING WILL OCCUR BY
NIGHT.
REST OF THE FORECAST LOOKS TO BE DRY WITH GRADUAL MODERATION OF
TEMPERATURES BACK TO ABOVE NORMAL READINGS SATURDAY INTO SUNDAY AS
UPPER RIDGE GRADUALLY AMPLIFIES OVER THE REGION. APPROACH OF THE
NEXT COLD FRONT...AS WESTERN TROF SYSTEM NEARS THE AREA AND BEGINS
TO BREAK DOWN THE UPPER FLAT RIDGE ALONG THE EAST COAST...MAY PUSH
CLOSE ENOUGH TO THE FORECAST AREA TO ALLOW FOR SCATTERED SHOWERS OR
THUNDERSTORMS TO IMPINGE ON THE AREA FROM THE WEST BY
SUNDAY...ESPECIALLY DURING THE AFTERNOON.
HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WITH
EXCEPTION TO TWEAKS NEEDED TO REFLECT INFLUENCES OF TOPOGRAPHY ON
CLOUDS...TEMPERATURES...AND PRECIPITATION FIELDS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THIS AFTERNOON AND EVENING...ANTICIPATE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE GREATEST
CONCENTRATION WILL BE ALONG AND WEST OF A LINE FROM KUKF-KPSK-
KLWB. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF THE HEAVIER
SHRA OR TSRA. LOCALIZED IFR/MVFR CONDITIONS WILL EXIST UNDER THE
HEAVIER CELLS. TONIGHT...THE INFLUX OF LOW LEVEL MOISTURE WILL
CONTINUE WITH MOISTURE UNDER THE NOCTURNAL INVERSION DEVELOPING
INTO AN IFR/MVFR STRATUS LAYER AND FOG. THE PRECIPITATION THIS
AFTERNOON SHOULD DISSIPATE WITH SUNSET. ON TUESDAY...LOOK FOR
CONDITIONS TO IMPROVE TO MVFR FOR CIGS AND VFR FOR VSBYS OVER MOST
OF THE AREA BY 15Z. SOME ISOLATED TO SCATTERED SHRA OR TSRA WILL
DEVELOP BY 18Z...BUT CONFIDENCE ON EXACT LOCATION IS NOT HIGH
ENOUGH TO INCLUDE THEM IN ANY TAF SITE AT THIS TIME.
EXPECT AREAS OF IFR/MVFR CIGS/VSBYS TO REUTURN TUESDAY NIGHT...BUT
WITH SCATTERED SHRA/TSRA CONTINUING THROUGH THE NIGHT AS A SURFACE
COLD FRONT DRAWS CLOSER. CIGS/VSBYS IMPROVE TO VFR ON WEDNESDAY
OUTSIDE OF THE SCATTERED SHRA/TSRA.
WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.
WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIAPTE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...DS/PH
SHORT TERM...KK
LONG TERM...KK/WERT
AVIATION...DS
Hazardous weather outlook, Apr 25, 3:57 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EDT MON APR 25 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
457 AM EDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AS WELL AS WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 25, 11:59 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT MON APR 25 2011
NCZ001-018-251800-
ASHE NC-WATAUGA NC-
1259 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BOONE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR LOVILL...SUGAR GROVE...AND AHO AROUND 105
PM...BOONE AROUND 110 PM...SANDS...SILVERSTONE...AND REESE AROUND 115
PM...MEAT CAMP...AND RUTHERWOOD AROUND 120 PM AND TODD AROUND 125 PM.
LAT...LON 3636 8180 3635 8173 3641 8175 3647 8170
3654 8171 3659 8168 3657 8136 3639 8127
3636 8131 3637 8136 3632 8137 3611 8166
3610 8179 3613 8183 3619 8185 3619 8189
WERTSpecial weather statement, Apr 25, 12:09 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON APR 25 2011
NCZ019-251815-
WILKES NC-
109 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...
AT 106 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF LENOIR...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ELKVILLE AROUND 135 PM...DARBY AROUND 140
PM...BOOMER AROUND 150 PM...BOOMER AROUND 155 PM...WILKESBORO
RESERVOIR AROUND 200 PM...MAPLE SPRINGS AND AND MORAVIAN FALLS AROUND
210 PM.
LAT...LON 3607 8142 3610 8152 3614 8151 3620 8146
3624 8147 3629 8141 3629 8137 3636 8137
3637 8134 3630 8097 3602 8122 3602 8127
3599 8133
WERTSpecial weather statement, Apr 25, 12:24 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON APR 25 2011
VAZ009-251830-
SMYTH VA-
124 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY...
AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITETOP...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR THOMAS BRIDGE...ADWOLF...AND CHILHOWIE AROUND
150 PM...QUARRY...AND SALTVILLE AROUND 155 PM...ALLISON GAP AROUND
200 PM...MARION AROUND 205 PM...HUNGRY MOTHER STATE PARK...AND
BROADFORD AROUND 210 PM AND ATKINS AROUND 215 PM.
LAT...LON 3696 8179 3698 8171 3693 8167 3699 8158
3701 8148 3699 8147 3701 8144 3693 8136
3671 8149 3671 8153 3666 8154 3663 8161
3668 8166 3679 8170 3693 8184
WERTSpecial weather statement, Apr 25, 1:15 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON APR 25 2011
VAZ009-010-012-015-251900-
BLAND VA-GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT MON APR 25 2011
...SCATTERED THUNDERSTORMS WILL AFFECT BLAND...GRAYSON...SMYTH AND
WYTHE COUNTIES...
AT 211 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF RURAL RETREAT TO TROUTDALE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FLATRIDGE AROUND 220 PM...COMERS ROCK
AROUND 225 PM...CERES AROUND 230 PM...SPEEDWELL AROUND 240 PM...RURAL
RETREAT...AND CRIPPLE CREEK AROUND 245 PM AND CROCKETT AROUND 250 PM.
LAT...LON 3691 8136 3701 8143 3713 8112 3682 8097
3682 8103 3679 8103 3659 8164Special weather statement, Apr 25, 1:30 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON APR 25 2011
VAZ007-009-251915-
SMYTH VA-TAZEWELL VA-
230 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
CHILHOWIE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR HUNGRY MOTHER STATE PARK AROUND 235 PM...
ASBERRYS AROUND 245 PM...NEBO AROUND 250 PM...TAZEWELL AROUND 255
PM...BURKES GARDEN AROUND 305 PM AND TIPTOP AROUND 310 PM.
LAT...LON 3725 8138 3707 8133 3704 8145 3703 8146
3698 8140 3693 8137 3683 8147 3668 8165
3679 8170 3683 8175 3691 8180Special weather statement, Apr 25, 2:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON APR 25 2011
VAZ007-009-251945-
SMYTH VA-TAZEWELL VA-
308 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SALTVILLE...MOVING NORTH AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR RICHLANDS AROUND 325 PM...CLIFFIELD AROUND
330 PM...GLEN BURKE AROUND 335 PM AND JEWELL RIDGE AROUND 340 PM.
LAT...LON 3715 8188 3718 8187 3719 8179 3725 8172
3721 8168 3720 8156 3684 8174 3686 8178
3692 8184 3696 8179 3705 8183 3710 8189
3715 8191Event by event
3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Tazewell
- When
- April 25, 2:19 PM EST
- Where
- Tazewell County, 0.55 mi E of Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -81.820
A power line was knocked down by thunderstorm winds on Daw Road.
Hail, Tazewell
- When
- April 25, 2:26 PM EST
- Where
- Tazewell County, 1.1 mi E of Richlands
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -81.800
Hail, Smyth
- When
- April 25, 3:36 PM EST to 3:37 PM EST
- Where
- Smyth County, 0.05 mi W of Attoway to 2.21 mi E of Attoway
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 36.820, -81.471
Some vehicles were damaged by the hail on Highway 16.
Hail, Wythe
- When
- April 25, 4:05 PM EST to 4:15 PM EST
- Where
- Wythe County, 0.55 mi W of Rural Retreat
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -81.280
Funnel Cloud, Wythe
- When
- April 25, 4:16 PM EST
- Where
- Wythe County, 2.31 mi ENE of Blacklick
- Reported by
- Public
- Coordinates
- 36.940, -81.210
Several public reports of a funnel cloud around Wytheville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303802, 303804, 303800, 303806, 303808.